Acute neurotoxicity after intrathecal cytosine arabinoside in two adolescents with acute lymphoblastic leukemia of B‐cell type

Linda M.S. Resar, Peter C. Phillips, Michael B. Kastan, Brigid G. Leventhal, Paul W. Bowman, Curt I. Civin

Research output: Contribution to journalArticle

52 Citations (Scopus)

Abstract

Background. Two adolescents with acute B‐cell leukemia (Burkitt leukemia) had acute severe neurotoxicity after treatment with intrathecal (IT) cytosine arabinoside (AraC) at a dose of 50 mg/day for three consecutive days. Results. A 16‐year‐old boy had a rapidly ascending myelopathy and encephalopathy 20 hours after receiving the third dose of IT AraC. He remained quadriplegic and required ventilatory assistance for 10 months until his death from progressive tumor. A 12‐year‐old girl had acute encephalopathy, seizures, and focal neuroimaging abnormalities in the cerebellum and brain stem within 32 hours of the third AraC dose and 8 hours after IT methotrexate (MTX, 12 mg). Her clinical neurologic deficits resolved during the ensuing month. Patient 1 represents the first report to the authors' knowledge of acute severe neurotoxicity after AraC administered as the only IT drug. In Patient 2, IT AraC neurotoxicity may have been potentiated by the single dose of MTX. Conclusion. IT AraC administered for 3 or more consecutive days may lead to profound neurologic dysfunction and require discontinuation of therapy. Cancer 1993; 71:117‐23.

Original languageEnglish
Pages (from-to)117-123
Number of pages7
JournalCancer
Volume71
Issue number1
DOIs
StatePublished - 1 Jan 1993

Fingerprint

Cytarabine
Brain Diseases
Neurologic Manifestations
Precursor Cell Lymphoblastic Leukemia-Lymphoma
Burkitt Lymphoma
Spinal Cord Diseases
Neuroimaging
Methotrexate
Cerebellum
Brain Stem
Neoplasms
Leukemia
Seizures
Therapeutics
Pharmaceutical Preparations

Keywords

  • cytosine arabinoside
  • encephalopathy
  • myelopathy
  • neurotoxicity

Cite this

Resar, Linda M.S. ; Phillips, Peter C. ; Kastan, Michael B. ; Leventhal, Brigid G. ; Bowman, Paul W. ; Civin, Curt I. / Acute neurotoxicity after intrathecal cytosine arabinoside in two adolescents with acute lymphoblastic leukemia of B‐cell type. In: Cancer. 1993 ; Vol. 71, No. 1. pp. 117-123.
@article{4436a7517f0d4a2fa3084c43d01298d6,
title = "Acute neurotoxicity after intrathecal cytosine arabinoside in two adolescents with acute lymphoblastic leukemia of B‐cell type",
abstract = "Background. Two adolescents with acute B‐cell leukemia (Burkitt leukemia) had acute severe neurotoxicity after treatment with intrathecal (IT) cytosine arabinoside (AraC) at a dose of 50 mg/day for three consecutive days. Results. A 16‐year‐old boy had a rapidly ascending myelopathy and encephalopathy 20 hours after receiving the third dose of IT AraC. He remained quadriplegic and required ventilatory assistance for 10 months until his death from progressive tumor. A 12‐year‐old girl had acute encephalopathy, seizures, and focal neuroimaging abnormalities in the cerebellum and brain stem within 32 hours of the third AraC dose and 8 hours after IT methotrexate (MTX, 12 mg). Her clinical neurologic deficits resolved during the ensuing month. Patient 1 represents the first report to the authors' knowledge of acute severe neurotoxicity after AraC administered as the only IT drug. In Patient 2, IT AraC neurotoxicity may have been potentiated by the single dose of MTX. Conclusion. IT AraC administered for 3 or more consecutive days may lead to profound neurologic dysfunction and require discontinuation of therapy. Cancer 1993; 71:117‐23.",
keywords = "cytosine arabinoside, encephalopathy, myelopathy, neurotoxicity",
author = "Resar, {Linda M.S.} and Phillips, {Peter C.} and Kastan, {Michael B.} and Leventhal, {Brigid G.} and Bowman, {Paul W.} and Civin, {Curt I.}",
year = "1993",
month = "1",
day = "1",
doi = "10.1002/1097-0142(19930101)71:1<117::AID-CNCR2820710119>3.0.CO;2-K",
language = "English",
volume = "71",
pages = "117--123",
journal = "Cancer",
issn = "0008-543X",
publisher = "John Wiley and Sons Inc.",
number = "1",

}

Acute neurotoxicity after intrathecal cytosine arabinoside in two adolescents with acute lymphoblastic leukemia of B‐cell type. / Resar, Linda M.S.; Phillips, Peter C.; Kastan, Michael B.; Leventhal, Brigid G.; Bowman, Paul W.; Civin, Curt I.

In: Cancer, Vol. 71, No. 1, 01.01.1993, p. 117-123.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Acute neurotoxicity after intrathecal cytosine arabinoside in two adolescents with acute lymphoblastic leukemia of B‐cell type

AU - Resar, Linda M.S.

AU - Phillips, Peter C.

AU - Kastan, Michael B.

AU - Leventhal, Brigid G.

AU - Bowman, Paul W.

AU - Civin, Curt I.

PY - 1993/1/1

Y1 - 1993/1/1

N2 - Background. Two adolescents with acute B‐cell leukemia (Burkitt leukemia) had acute severe neurotoxicity after treatment with intrathecal (IT) cytosine arabinoside (AraC) at a dose of 50 mg/day for three consecutive days. Results. A 16‐year‐old boy had a rapidly ascending myelopathy and encephalopathy 20 hours after receiving the third dose of IT AraC. He remained quadriplegic and required ventilatory assistance for 10 months until his death from progressive tumor. A 12‐year‐old girl had acute encephalopathy, seizures, and focal neuroimaging abnormalities in the cerebellum and brain stem within 32 hours of the third AraC dose and 8 hours after IT methotrexate (MTX, 12 mg). Her clinical neurologic deficits resolved during the ensuing month. Patient 1 represents the first report to the authors' knowledge of acute severe neurotoxicity after AraC administered as the only IT drug. In Patient 2, IT AraC neurotoxicity may have been potentiated by the single dose of MTX. Conclusion. IT AraC administered for 3 or more consecutive days may lead to profound neurologic dysfunction and require discontinuation of therapy. Cancer 1993; 71:117‐23.

AB - Background. Two adolescents with acute B‐cell leukemia (Burkitt leukemia) had acute severe neurotoxicity after treatment with intrathecal (IT) cytosine arabinoside (AraC) at a dose of 50 mg/day for three consecutive days. Results. A 16‐year‐old boy had a rapidly ascending myelopathy and encephalopathy 20 hours after receiving the third dose of IT AraC. He remained quadriplegic and required ventilatory assistance for 10 months until his death from progressive tumor. A 12‐year‐old girl had acute encephalopathy, seizures, and focal neuroimaging abnormalities in the cerebellum and brain stem within 32 hours of the third AraC dose and 8 hours after IT methotrexate (MTX, 12 mg). Her clinical neurologic deficits resolved during the ensuing month. Patient 1 represents the first report to the authors' knowledge of acute severe neurotoxicity after AraC administered as the only IT drug. In Patient 2, IT AraC neurotoxicity may have been potentiated by the single dose of MTX. Conclusion. IT AraC administered for 3 or more consecutive days may lead to profound neurologic dysfunction and require discontinuation of therapy. Cancer 1993; 71:117‐23.

KW - cytosine arabinoside

KW - encephalopathy

KW - myelopathy

KW - neurotoxicity

UR - http://www.scopus.com/inward/record.url?scp=0027497381&partnerID=8YFLogxK

U2 - 10.1002/1097-0142(19930101)71:1<117::AID-CNCR2820710119>3.0.CO;2-K

DO - 10.1002/1097-0142(19930101)71:1<117::AID-CNCR2820710119>3.0.CO;2-K

M3 - Article

C2 - 8416707

AN - SCOPUS:0027497381

VL - 71

SP - 117

EP - 123

JO - Cancer

JF - Cancer

SN - 0008-543X

IS - 1

ER -